May 16, 2008 at 9:47 am #2675Al O’PurinolParticipant
I’m often asked about different aspects of gout treatments. Today I answered a question about allopurinol side effects. “Does allopurinol taken for gout contribute to liver damage?”, asked a reader from the USA.
Most people tolerate allopurinol well, but up to 20% can have adverse reactions.
The most serious reactions can involve liver problems. These are
thought to be reversible – i.e. affected the liver recovers after
allopurinol is stopped.
Reactions are usually preceded by severe itching and/or rashes. If
you show these symptoms you must stop taking allopurinol immediately
and consult your doctor.
Regular blood tests, including liver function tests, are an important
part of allopurinol treatment. Not …May 16, 2008 at 9:47 am #3816Keith Taylor (GoutPal Admin)Participant
I started this discussion because of a comment to the original post about the possibilities of liver problems as a side-effect of allopurinol.
…However I do have stiff joints especially after a long drive, I am also being checked due to raised liver function tests which never seem to become normal although the tests are now stable.
Do you think I should go back to Allopurinol to try to bring down the LFT score? would you know if raised uric acid may be the possible cause of the high LFTs?
I must start by saying that I have no medical qualifications, and I maintain this site simply to share my experience of gout, and the experiences of others.
Liver Function Tests monitor a range of substances that can indicate liver damage, but normal LFT does not mean that there is no damage – i.e. the tests cannot spot all forms of liver damage.
The tests monitor several substances, and my understanding is that you have to look at individual results in detail to glean any meaningful information. So raised LFTs in total may indicate a problem, but only a study of the specific values for each substance can point to possible causes. Of all the causes of raised LFT values that I have seen, none indicate any link to uric acid or gout.
There may be a link, but I do not have enough information to research this further. Use my Internet Search Engine to search for "Special Considerations in Interpreting Liver Function Tests". This will give you an idea of how complicated LFT analysis can be.
It is not wise to approach allopurinol in this way. I.e. it should not be seen as a method of controlling the results of Liver Function Tests.
My advice would be to consult a rheumatologist. This should be a routine for anyone who has ever been diagnosed with, or suspected of gout. A check-up each year, or as advised by the rheumatologist, is the best way to avoid slow build-up of urate in joints or other tissue. This can occur slowly without the full blown gout attack. Stiff joints are an indication that this could be happening, but not yet bad enough to be causing you serious pain.
The rheumatologist can advise you if it is wise to start allopurinol again. They might also be able to explain the LFT issue, or at least advise you who you should see to interpret the results.May 1, 2009 at 11:00 pm #4477Keith Taylor (GoutPal Admin)Participant
Raising LFTs is one of the side effect of Allopurinol. Once you stop using Allopurinol it should raise to normal. But in case of long term usuage of Allopurinol effects lever functions and thats where raising LFT counts.
It should steadily increase over a period of time once you stopped using Allopurinol. LFTs has nothing to do with Uric acid levels.May 2, 2009 at 11:34 am #4479zip2playParticipant
I have taken allopurinol for 20 years and Lipitor for 10. I have never had any of my liver enzymes be anywhere except in the dead middle of the norman range.September 6, 2010 at 9:42 am #9850azasadnyParticipant
I have liver disease (NASH) and I take Zocor (20mg a day) and I'm taking Allopurinol (100mg a day). My Dr is very cautious and is monitoring my liver enzymes (AST and ALT) to be sure they don't increase while taking these meds. So far, so good…
- You must be logged in to reply to this topic.